Alert archive / West Virginia / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS Pittsburgh, PA

January 29, 20195 counties in Pennsylvania; 6 counties in Ohio; 7 counties in West Virginia

NWS Pittsburgh, PA issued this wind chill advisory at Jan 29, 2019, 3:36 AM EST for 5 counties in Pennsylvania; 6 counties in Ohio; 7 counties in West Virginia. It took effect at Jan 30, 2019, 1:00 AM EST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2019, 3:36 AM EST (08:36 UTC)
In effect from
Jan 30, 2019, 1:00 AM EST
Expired
Jan 31, 2019, 2:45 PM EST
In force
38 hr
Issued by
NWS Pittsburgh, PA

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Noble County, OH, Allegheny County, PA, Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 1:09 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 29, 1:09 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
109 AM EST Tue Jan 29 2019

.SYNOPSIS...
Precipitation is expected tonight through Tuesday morning with
the passage of a strong cold front. Very cold weather is then
expected for the rest of the week.

&&

.NEAR TERM /THROUGH TODAY/...
Made minor adjustments to slow PoP timing given latest radar
trends. Precip... initially rain... continues to spread
westward across the area early this morning. Mainly snow is
expected for areas N of Pittsburgh and across the ridges, where
1-2 inches is expected. Elsewhere, rain and rain/snow mix will
change over to all snow this morning as temperatures continue to
drop, though less than an inch of accumulation expected.

Air temperatures are expected to drop below freezing for many
areas during or just before the morning commute. While low
snowfall accumulations are expected, dropping temperatures will
quickly freeze rain and snow melt, which may lead to ice
formation on roads, especially untreated secondary routes. In
collaboration with neighboring offices, have issued a quick
Winter Weather Advisory through 10am for slippery road
conditions across much of the area.

The cold front will complete its passage this morning with a
fairly sharp cutoff in precip. Still think there could be
scattered snow showers through the day with broad upper
troughing, though unfavorable moisture in the dendritic layer
and low capping inversion heights should limit this activity.
Mixing and a sufficient pressure gradient behind the front
should also result in gusty winds.

Temperatures will steadily fall through the day in cold
advection.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Tuesday night will begin the real push of arctic area into the
region, the first of three nights where temperatures in the
region fall below zero, especially north of Interstate 80. A
reinforcing cold front will move through Tuesday night. The SREF
is the most aggressive model showing precipitation with this,
although the NAM, GFS, and ECMWF all show an area of snow
as well. Most precipitation should move to the east by
Wednesday afternoon, with the ridges drying out by Wednesday
evening. Wind directions will keep lake effect snow out of the
region on Thursday and allow for dry conditions. Wind chill
advisories and warnings will likely be needed between the
combination of the coldest air of the season and windy
conditions with a tight pressure gradient. For more information
on the cold temperatures, see the climate section of the AFD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A weak low pressure system will move across southern portions of
the forecast Thursday night and Friday, bringing a chance of
snow mainly to southern counties. After high pressure builds
into the region Saturday, another low pressure system will move
through either Sunday or Monday, depending on the choice of
model.

Thursday night will be the last bitterly cold night, with below
zero temperatures generally north of I-76. The temperature
rebound begins after that, with high temperatures above
freezing at most locations Saturday. By Sunday night
temperatures should remain above freezing in all locations and
highs will range from the mid 40s to the mid 50s on Monday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Continued deterioration to MVFR, with pockets of IFR, is still
forecast overnight as a cold front crosses the region. Low level
wind shear will remain a concern ahead of the front due to a
40-50 southwesterly low level jet. FKL/DUJ are expected to
remain all snow, while other terminals will see rain ahead of
the front, and snow behind. ZZV is already behind the boundary
and is done with precipitation for the most part. MVFR ceilings
will linger through most of Tuesday in cold advection and
developing troughing. Gusty WSW surface winds will continue
behind the boundary as well through the day. Improvement to VFR
ceilings is possible for a period Tuesday evening.

.Outlook...
Occasional restrictions are likely through Wednesday under
upper troughing. Restriction potential returns with a Friday
warm front.

&&

.CLIMATE...
As previously noted, this week will bring the coldest air of
the season. Some locations north of I 80 might not climb above
zero on Wednesday, and lows Wednesday night range from minus 3
to minus 13. To put this cold wave in context: currently, a low
of minus 7 is forecast for Pittsburgh International Airport for
Thursday morning. This would represent the coldest temperature
since the last memorable cold outbreak in February of 2015, when
the mercury bottomed out at -10 on the 20th of that month. In
addition, the high temperature at Pittsburgh International
Airport is forecast to remain in the single digits on Wednesday
and Thursday; the airport has not recorded two consecutive days
of highs below 10 degrees since January of 1997.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 10 AM EST this morning for
     MDZ001.
OH...Winter Weather Advisory until 10 AM EST this morning for
     OHZ039>041-048>050-057>059-068-069.
PA...Winter Weather Advisory until 10 AM EST this morning for
     PAZ013-014-020-021-029-031-073>076.
WV...Winter Weather Advisory until 10 AM EST this morning for
     WVZ001>004-012-021-509>514.

&&
Hazardous weather outlook, Jan 29, 12:34 AM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1234 AM EST Tue Jan 29 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020-021-029-031-
073>076-WVZ001>004-012-021-509>514-300545-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-
Beaver-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1234 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards:

 Winter Weather Advisory.

Rapidly falling temperatures may create flash freeze conditions. Total
snow accumulations of less than one inch are expected for most of the
area with one to two inches possible in the ridges.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very cold temperatures are expected Tuesday night through Thursday
night. Wind chill values are expected to range from 15 below to 30
below zero, with the coldest values Wednesday and Wednesday night.
Wind chill advisories and warnings will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-015-016-022-023-300545-
Mercer-Venango-Forest-Clarion-Jefferson PA-Armstrong-Indiana-
1234 AM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Tonight.

The potential for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very cold temperatures are expected Tuesday night through Thursday
night. Wind chill values are expected to range from 15 below to 30
below zero, with the coldest values Wednesday and Wednesday night.
Wind chill advisories and warnings will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 11:52 PM ESTWinter Weather AdvisoryPBZAllegheny, Beaver, Butler, Fayette, Greene, Lawrence and 2 more9 hr
Jan 29, 3:36 AM ESTWind Chill WarningPBZArmstrong, Beaver, Butler, Clarion, Fayette, Forest and 5 more59 hr

Nearby

Wind Chill Advisories in West Virginia, 2019Wind Chill Advisories in Ohio, 2019Wind Chill Advisories in Pennsylvania, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.